Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 45, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2005, 3:45 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2005, 3:45 PM MDT (21:45 UTC)
- Expired
- Oct 18, 2005, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 55 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 4:15 PM MDT | FLASH FLOOD | 3 N Kanab, UT | ROAD WASHED OUT IN HOG CANYON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 182147 FFWSLC UTC025-190045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 PM MDT TUE OCT 18 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN KANE COUNTY IN UTAH * UNTIL 645 PM MDT * AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE KANAB CREEK DRAINAGE NORTH OF THE TOWN OF KANAB. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANAB. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272 $$ MCINERNEY
2 follow-up statements
000 WGUS75 KSLC 182330 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 PM MDT TUE OCT 18 2005 UTC025-190045- KANE UT- 530 PM MDT TUE OCT 18 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR WESTERN KANE COUNTY... A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN KANE COUNTY UNTIL 645 PM MDT. LOCAL LAW ENFORCEMENT HAS REPORTED FLASH FLOODING IN THE HOG CANYON AREA NORTH OF KANAB. THE HEAVY RAIN HAS MOVED INTO NORTHWEST KANE COUNTY...AND WILL EXIT THE COUNTY BY 600 PM MDT. HEAVY RUNOFF WILL CONTINUE THROUGH THE KANAB CREEK DRAINAGE NORTH OF KANAB THROUGH 645 PM MDT. EVEN THOUGH RAINS HAVE ENDED ACROSS MOST OF THE WARNING AREA... RUNOFFS WILL REMAIN HEAVY AND FAST IN THE KANAB CREEK DRAINAGE. DO NOT VENTURE NEAR FAST-FLOWING WATER. MOVE TO HIGHER GROUND IF FLASH FLOODING DEVELOPS IN YOUR AREA. LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272 $$
000 WGUS75 KSLC 190041 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 640 PM MDT TUE OCT 18 2005 UTC025-190048- KANE UT- 640 PM MDT TUE OCT 18 2005 ...THE FLASH FLOOD WARNING FOR WESTERN KANE COUNTY IS CANCELLED... THE FLASH FLOOD WARNING FOR WESTERN KANE COUNTY HAS BEEN CANCELLED. HEAVY RAINFALL HAS MOVED NORTH OUT OF WESTERN KANE COUNTY. HEAVY RUNOFF THROUGH THE KANAB CREEK DRAINAGE WILL CONTINUE THROUGH MIDEVENING...BUT NO ADDITIONAL FLASH FLOODING IS ANTICIPATED. LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:55 PM MDT, 50 minutes earlier.
Area forecast discussion, Oct 18, 2:55 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT TUE OCT 18 2005
.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS MAINLY
SOUTHERN UTAH TONIGHT AND WEDNESDAY. HIGH PRESSURE WILL BUILD
OVER THE AREA THROUGH THE WEEKEND.
&&
.DISCUSSION...THE UPPER LOW IS CENTERED OVER THE LOWER COLORADO RIVER
VALLEY AND CONTINUES TO TRACK NEWD THIS EVENING. THE MAIN BAND OF
CONVECTION WITH HEAVY PRECIP WILL CONTINUE TO ROTATE INTO SRN UT
THIS EVENING AND WILL EXTEND THE FLASH FLOOD WATCH THROUGH THE
EVENING. IT IS POSSIBLE THE WATCH MAY NEED TO GO EVEN LONGER BUT
WILL RE-EVALUATE THAT LATER THIS EVENING.
UPPER LOW IS FORECAST TO BE NEAR 4 CORNERS BY TOMORROW MORNING WITH
WRAPAROUND PRECIP LINGERING OVER THE EAST INTO THE AFTERNOON. THE
NORTHERN EXTENT OF PRECIP FROM THIS EVENT APPEARS IT WILL BE ABOUT TO
SLC.
MODELS ARE PHASING THE UPSTREAM CLOSED LOW ALONG THE PACNW COAST WITH
THE FASTER NORTHERN BRANCH SHORT WAVE TROF IN THE GULF OF AK SO IT
WILL END UP AS A BRUSH BY FEATURE BARELY AFFECTING THE NORTH. EXPECT
SOME CLOUDS AND A LITTLE LIGHT PRECIP WED NIGHT BUT THATS ABOUT IT.
ANOTHER WEAK SHORT WAVE IS FORECAST TO DROP DOWN THE EAST SIDE OF
THE BUILDING RIDGE THU NIGHT BUT THAT SHOULD REMAIN FAR ENOUGH TO THE
EAST THAT IT HAS LITTLE IF ANY IMPACT ON OUR AREA. THE RIDGE THEN
BUILDS STRONGLY OVER THE AREA FRI AND SAT AND REMAINS INTO NEXT
WEEK.
THE LONG WAVE PATTERN MAY READJUST BY THE MIDDLE OF NEXT WEEK AND
ALLOW A SHORT WAVE INTO THE WEST AS THIS PROCESS OCCURS.
&&
.AVIATION...SEE LATEST SLCTAFSLC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM TODAY FOR UTZ017-UTZ019-UTZ020-
UTZ021.
WY...NONE.
&&
WILENSKYHazardous weather outlook, Oct 18, 4:10 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 AM MDT TUE OCT 18 2005 UTZ010-012>014-016>021-191300- WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL- 410 AM MDT TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN UTAH. .DAY ONE...TODAY RAIN WILL BE HEAVY AT TIMES ACROSS FAR SOUTHERN UTAH. SHOWERS WILL INCREASE IN CENTRAL UTAH AND MAY BECOME HEAVY DURING THE AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST MOUNTAINS...UTAHS DIXIE...SOUTH-CENTRAL UTAH AND THE LAKE POWELL AREA. SEE SLCFFASLC FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SLOW MOVING STORM SYSTEM WILL REMAIN OVER EASTERN UTAH WEDNESDAY. A THREAT OF LOCAL HEAVY RAIN WILL CONTINUE. HIGH PRESSURE WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS...INCLUDING ANY HEAVY RAINFALL OBSERVED...ACCORDING TO STANDARD OPERATING PROCEDURES. UTZ001>009-011-015-WYZ021-191300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-WEST CENTRAL UTAH- SOUTHWEST WYOMING- 410 AM MDT TUE OCT 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST-CENTRAL UTAH...NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS WILL SLOWLY SPREAD NORTH ACROSS THE AREA TODAY. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS WILL DECREASE FROM WEST TO EAST WEDNESDAY. HIGH PRESSURE WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 29 min |
| Oct 18, 5:09 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.